Alert archive / Arkansas / Tornado Warnings in 2025

Tornado Warning 141, NWS Memphis, TN

May 16, 2025Clay County, Greene County, Arkansas

NWS Memphis, TN issued this tornado warning at May 16, 2025, 7:14 PM CDT for Clay County, Greene County, Arkansas. It was in force for 36 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2025, 7:14 PM CDT (00:14 UTC)
Expired
May 16, 2025, 7:50 PM CDT
In force
36 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Clay County, AR, Greene County, AR

The radar

The Memphis radar (KNQA), 132 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 7:18 PM CDTHAIL 2.5Datto, AR
May 16, 7:25 PM CDTHAIL 1.751 Sw Corning, ARReport of golf ball size hail in SW Corning near Basil Street.
May 16, 7:27 PM CDTHAIL 1.25Corning, ARReport of half dollar size hail in Corning.
May 16, 7:55 PM CDTHAIL 1.75Mcdougal, AR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 6:51 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2025-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2679 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2025-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2679 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
3.7
Supercell composite
19.5

Open this sounding in Storm Lab

The text

As transmitted.

011 
WFUS54 KMEG 170014
TORMEG
ARC021-055-170100-
/O.NEW.KMEG.TO.W.0141.250517T0014Z-250517T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
714 PM CDT Fri May 16 2025

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  North central Greene County in eastern Arkansas...
  Clay County in eastern Arkansas...

* Until 800 PM CDT.

* At 714 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Reyno, or 11 miles west of Corning, moving east at
  50 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Knobel, McDougal, Stonewall, Heubner, Tipperary, Rector, Hickoria,
  Success, Brookings, Chalk Bluff Battlefield Park, Pollard, Leonard,
  Twin Oaks, Palatka, Peach Orchard, Datto, Heelstring, Pratt, St.
  Francis, and Hargrave Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3648 9016 3648 9014 3647 9014 3620 9020
      3627 9081 3629 9081 3630 9079 3628 9078
      3628 9075 3641 9075 3641 9077 3642 9076
      3643 9078 3643 9077 3644 9078 3647 9077
      3649 9016
TIME...MOT...LOC 0014Z 269DEG 43KT 3637 9079 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

JAB
3 follow-up statements
734 
WWUS54 KMEG 170030
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
730 PM CDT Fri May 16 2025

ARC055-170040-
/O.CAN.KMEG.TO.W.0141.000000T0000Z-250517T0100Z/
Greene AR-
730 PM CDT Fri May 16 2025

...THE TORNADO WARNING FOR NORTH CENTRAL GREENE COUNTY IS
CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 200 AM CDT for eastern
Arkansas...and southeastern Missouri.

&&

LAT...LON 3648 9016 3648 9014 3647 9014 3625 9019
      3634 9068 3645 9070 3649 9016
TIME...MOT...LOC 0030Z 269DEG 43KT 3637 9055 

$$

ARC021-170100-
/O.CON.KMEG.TO.W.0141.000000T0000Z-250517T0100Z/
Clay AR-
730 PM CDT Fri May 16 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR CENTRAL
CLAY COUNTY...

At 730 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Corning, moving east at 50 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
McDougal, Pratt, St. Francis, Hargrave Corner, Tipperary, Piggott,
Hickoria, Chalk Bluff Battlefield Park, Pollard, Crockett, Twin Oaks,
Greenway, Corning, Saint Francis, and Rector.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3648 9016 3648 9014 3647 9014 3625 9019
      3634 9068 3645 9070 3649 9016
TIME...MOT...LOC 0030Z 269DEG 43KT 3637 9055 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

JAB
114 
WWUS54 KMEG 170037
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
737 PM CDT Fri May 16 2025

ARC021-170100-
/O.CON.KMEG.TO.W.0141.000000T0000Z-250517T0100Z/
Clay AR-
737 PM CDT Fri May 16 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR EASTERN
CLAY COUNTY...

At 737 PM CDT, a severe thunderstorm capable of producing a tornado
was located near McDougal, or 8 miles east of Corning, moving east at
50 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
McDougal, Pratt, St. Francis, Hargrave Corner, Tipperary, Piggott,
Hickoria, Chalk Bluff Battlefield Park, Pollard, Crockett, Greenway,
Saint Francis, and Rector.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3648 9016 3648 9014 3647 9014 3625 9019
      3631 9053 3646 9051 3649 9016
TIME...MOT...LOC 0037Z 267DEG 44KT 3639 9044 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

JAB
849 
WWUS54 KMEG 170050
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
750 PM CDT Fri May 16 2025

ARC021-170059-
/O.CAN.KMEG.TO.W.0141.000000T0000Z-250517T0100Z/
Clay AR-
750 PM CDT Fri May 16 2025

...THE TORNADO WARNING FOR EASTERN CLAY COUNTY IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However, small hail is
still possible with this thunderstorm.

A Tornado Watch remains in effect until 200 AM CDT for eastern
Arkansas...and southeastern Missouri.

Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Clay County.
&&

LAT...LON 3648 9016 3648 9014 3647 9014 3625 9019
      3631 9053 3646 9051 3649 9016
TIME...MOT...LOC 0049Z 269DEG 43KT 3639 9025 

$$

JAB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at May 16, 6:59 PM CDT, 15 minutes earlier. Its key messages:

  • Updated at 633 PM CDT Fri May 16 2025
  • A regional outbreak of severe thunderstorms is likely this afternoon into tonight with strong tornadoes, perhaps long tracked, damaging winds and very large hail.
  • An Enhanced (3 out of 5) to Moderate (4 out of 5) Risk for severe weather is in effect across the northern half of the Mid- South this afternoon into tonight.
  • Saturday will be mostly dry and warm.
  • Scattered showers and thunderstorms will persist from Saturday night through the middle of next week with chances for severe storms each day, especially Tuesday.
Area forecast discussion, May 16, 6:59 PM CDT, 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
659 PM CDT Fri May 16 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 633 PM CDT Fri May 16 2025

- A regional outbreak of severe thunderstorms is likely this
  afternoon into tonight with strong tornadoes, perhaps long
  tracked, damaging winds and very large hail.

- An Enhanced (3 out of 5) to Moderate (4 out of 5) Risk for
  severe weather is in effect across the northern half of the Mid-
  South this afternoon into tonight.

- Saturday will be mostly dry and warm.

- Scattered showers and thunderstorms will persist from Saturday
  night through the middle of next week with chances for severe
  storms each day, especially Tuesday.

&&

.DISCUSSION...
(This evening through next Thursday)
Issued at 214 PM CDT Fri May 16 2025

A significant severe weather outbreak is expected today. Storms
have already produced significant hail and damaging winds this
morning and minimal airmass modification in their wake. Tropical
humidity remains across the entire region with 70+ F dewpoints
within an increasingly warm boundary layer. Storms are expected to
fire later this evening both along and ahead of a cold front
positioned over OK/KS. These storms will head east, likely
congealing into a line with the potential for scattered
development out ahead.

Today's environment is climatologically rare for the Midsouth in
late spring. A stout EML has been positioned over the region for
the past few days, containing 700-500 mb lapse rates into the 8
C/km range and continues to persist today. Surface insolation,
albeit muted under a thick cirrus shield, in conjunction with
these lapse rates will allow for MLCAPE of 3500+ J/kg this
evening. Upper wind fields are expected to contain a strengthening
mid- level jet streak during this time frame as well with the
Midsouth optimally positioned under the right entrance region.
Lift from this feature is expected to collate with peak heating,
significantly reducing capping. Surface convergence will be
somewhat nebulous this afternoon where a few renegade cells are
possible, but the highest confidence for storms is still with the
cold front as it passes through.

Once storms are able to form, they will find themselves within a
well-sheared environment with bulk shear in excess of 50 knots.
Low- level hodograph curvature will be lacking early on which
suggests a large (2"+) hail threat during the early evening. Very
cold 850-700 mb wet bulb temperatures could create strong cold
pools and a strong (75+ mph) damaging wind threat. As the evening
progresses, low-level hodographs are anticipated to enlarge with
both 0-1km and 0-3km SRH approaching the 200-300 m2/s2 range along
and north of I-40 suggesting a higher tornado threat. Storm mode
is still the largest question regarding the potential for
significant tornadoes this evening. If prefrontal supercells are
able to form, significant tornadoes are possible. Along the front,
initially discrete storms are expected to congeal into a line
with time. Tornadoes within this regime will be most likely while
storms are discrete before being undercut by strengthening cold
pools. Regardless, today has the potential to be a dangerous day
with an Enhanced (3 out of 5) Risk to a Moderate (4 out of 5)
risk for severe weather in effect across much of the region. Large
(2+ inch) hail, swaths of strong (75+ mph) straight line winds,
and the potential for strong tornadoes exists.

The cold front will continue south through the night, eventually
stalling somewhere over N MS. Temperatures should cool a bit
tomorrow with a few diurnally driven showers across N MS. A threat
for a few stronger cells containing marginally severe hail and
damaging wind is possible. This threat also exists Sunday as the
stalled boundary begins to lift north as a warm front in response
to a new trough moving east through the Western CONUS.

The western trough is expected to traverse the Central CONUS
Monday, reaching the Midsouth Tuesday. Another warm, tropical
airmass will be in place as this system approaches. Model guidance
continues to place a surface low over the Midwest with a cold
front moving through the region during the evening. Strong upper
flow will overspread a destabilizing airmass, resulting in another
chance for severe weather as outlined by the SPC. Specific details
on hazards and the magnitude of any severe threat are hard to pin
down at this time. However, at least a damaging wind and hail
threat are possible. Models currently struggle to produce the low
level SRH necessary for a widespread tornado threat, but some spin
ups could be possible within an organized line of convection. This
forecast is still several days out and will likely change through
the weekend. So, stay tuned for updates.

Ensembles are in good agreement with the upper flow taking a
northwesterly orientation through the end of the week after the
frontal passage Tuesday. Strong surface high pressure in
combination with this upper pattern will lock in colder air
through the end of the week. Highs are currently expected to
remain in the 70s and low 80s to end the period with mostly dry
weather.

&&

.AVIATION...
(00Z TAFS)
Issued at 658 PM CDT Fri May 16 2025

Though delayed, TSRA development is underway along a cold front
extending from west central to northeast AR. Additional isolated
TSRA development further south, will likely merge with the frontal
convection as we move through the evening.

The net effect is a slower arrival time of TSRA at MEM, and a more
linear convective mode, i.e., a broken line. The northern portion
of the line will be more progressive, and the orientation of the
line should extend from MEM to MKL around 05Z.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...JAB
AVIATION...PWB

In the hours before

Local storm report, May 16, 5:40 PM CDT, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
540 PM CDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 AM     Tstm Wnd Dmg     1 ESE Routon            36.23N 88.37W
05/16/2025                   Henry              TN   911 Call Center

            Tree down across Van Dyke Road at Routon
            Lane.

&&

MJ
Local storm report, May 16, 5:42 PM CDT, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
542 PM CDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 AM     Tstm Wnd Dmg     2 WNW Routon            36.25N 88.42W
05/16/2025                   Henry              TN   911 Call Center

            Trees down at Palestine Road and Herrondale
            East Road.

&&

MJ
Local storm report, May 16, 6:04 PM CDT, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
604 PM CDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 AM     Tstm Wnd Gst     5 E Blytheville         35.94N 89.83W
05/16/2025  M60 MPH          Mississippi        AR   ASOS

            Corrects previous tstm wnd gst report from 2
            ESE Gosnell. Blytheville ASOS 5 minute
            observation recorded a 60 mph wind gust.

&&

MJ

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:27 PM CDTSevere Thunderstorm WarningMEGClay33 min
May 16, 7:45 PM CDTSevere Thunderstorm WarningMEGClay, Greene45 min
May 16, 7:58 PM CDTSevere Thunderstorm WarningMEGClay47 min
May 16, 8:25 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGClay, Greene50 min
May 16, 9:17 PM CDTSpecial Weather StatementMEGGreene28 min
May 16, 10:57 PM CDTSevere Thunderstorm WarningMEGLee, Phillips63 min
May 16, 11:54 PM CDTSevere Thunderstorm WarningMEGPhillips66 min
May 16, 11:57 PM CDTSevere Thunderstorm WarningMEGPhillips63 min

Nearby

Tornado Warnings in Arkansas, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.